Tornadoes · United States · Mississippi · 2017
EF1 tornado, Street to Gillisburg, Mississippi, January 2, 2017
From Street to Gillisburg, this EF1 tornado ran 3.1 miles across Amite County on January 2, 2017, touching down at 1:18 PM CST and reaching 90 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 2, 2017
- Touchdown
- 1:18 PM CST (19:18 UTC)
- Lifted
- 1:20 PM CST (19:20 UTC)
- On the ground
- 2 minutes
- Path length
- 3.1 miles (5.0 km)
- Path width
- 90 yards (82 m)
- Deaths
- 0
- Injuries
- 0
- County
- Amite County
- Touchdown point
- 31.033, -90.875
- Lift-off point
- 31.050, -90.826
- Record number
- 1701021318-01
The damage survey
19 damage points were recorded along this path by NWS LIX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Large tree visible uprooted on high res satellite imagery.
- Large tree visibly displaced on high res satellite imagery.
- Defined 90 yard swath of trees damaged/displaced on high res satellite imagery.
- Patch of minor tree damage on high res satellite imagery.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Low pressure moving from central Texas into Tennessee combined with a very unstable airmass to produce widespread thunderstorms across southeast Louisiana and southern Mississippi. Numerous reports of severe weather were received, including several tornadoes.
The damage path of a short-lived EF-1 tornado was identified on high resolution satellite imagery in rural southern Amite County, MS. This tornado began northwest of the intersection of Powell Rd and Street Rd where it displaced a few trees. The tornado then crossed Street Rd and moved over inaccessible forested areas near the West Fork Amite River where it produced a defined swath of tree damage evident on high resolution satellite imagery that was approximately 90 yards wide. The damage path then became more sparse and less defined after it crossed the river and only minor tree damage was identified which is where the tornado was estimated to have lifted.
The damage path of a strong EF-1 tornado was identified on high resolution satellite imagery over rural southern Amite County, MS. A defined path of tree damage began just east of S Greensburg Rd and moved eastward where tree damage gradually became more significant as it crossed a few small rural roads. The tornado peaked in intensity with sustained winds of approximately 110 mph near the East Fork Amite River where larger swaths (150 yards wide) were identified via high resolution satellite imagery. The tornado gradually weakened as it crossed River Rd causing smaller swaths of uprooted/damaged trees, and it's estimated the tornado lifted south of Bennet Rd as there was no further conclusive damage evident beyond this point.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Jan 2, 3:56 AM CST, 9 hours 22 minutes earlier.
Area forecast discussion, Jan 2, 3:56 AM CST, 9 hours 22 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
356 AM CST Mon Jan 2 2017
.SHORT TERM...Big batch of rain yesterday finally pushed east out of
the area late last evening. A few additional storms developed over
the extreme northwest of the CWA but by 9z lifted north. Other than
maybe a few isltd shra we should be quite through the rest of the
early morning hrs but additional activity could develop near coastal
MS around 12-15z.
Main forecast concern is on severe potential today. Potent s/w and
the cause of our issues today was quickly pushing into central TX by
9z. This s/w will approach the ARKLATEX late this morning/midday and
we should begin to feel its influence. A weak sfc low will develop
with the s/w over the ARKLATEX and lift northeast into central TN
overnight tonight. Main band of strong to severe storms should
approach the region from the around 18z and push through the area
over the next 6-9 hrs. There could also be a few developing storms
earlier today near the MS coast as another impulse currently moving
northeast through the wrn Gulf approaches this area.
Thermodynamically we should have a favorable environment which is
not typically the case for our cool season severe, at least in Jan.
Cooling aloft will lead to a rather steep mid lvl lapse rate, now
expected to be at or even greater than 7 C/km. Showalters will
bottom out around -4 to -5C and with daytime heating we should see
MLCAPE values approach 1500 J/kg. The one issue that we usually have
to contend with is the marine layer and this could be an issue
again. Near shore waters are relatively cool and how far north this
marine layer penetrates before it moderates could be key. The
Enhanced Risk is not all the way to the coast and this is likely one
feature why it was nudged north, the other is that the stronger
support will be across the northern half of the CWA especially the
the northwestern portions. Latest HRRR runs have trended with little
to no activity south of I 10 in LA and it could be the marine layer
leading to this.
The wind field is still quite favorable but doesn't appear as strong
as the previous nights run. We will still be in a very favorable
spot with respect to the upper jet. Again possibly a coupled jet
structure right over the region with very impressive divergence
aloft. This could lead to storms developing rapidly especially if
any can fire ahead of the main line. H5 winds of 50-60kts will still
lift northeast through the area while and impressive h7 southwest
jet of around 50kts traverses the region. The LL jet is not as
strong as previously expected but 40-45kts out of the s to ssw is
still more than sufficient. This wind field is providing ample shear
with 0-6km bulk shear of 50kts along with 0-1 and 0-3 SRH of around
200 m2/s2. This should support rotating storms but with that h7 jet
bringing with it a very strong dry punch the wind risk appears to be
the greatest and a considerable concern.
Main fail modes today would be the marine layer and if there are no
real breaks in the clouds and/or more shra activity early which
leads to lower instability. Another issue would be if the s/w moves
a tad further north thus providing less support.
Activity should quickly push east late this afternoon/early this
evening and we will begin to dry out west to east overnight. /CAB/
.LONG TERM...Medium range models continue to disagree. Model
consistency has not been very good and continuity has been terrible.
ECMWF and GFS continues to show 20-40 degree differences in the fcst
around Fri and Sat. Main issue is in how the two handle the energy
over the Pac NW. GFS again wants to break it off from the L/W and
closes the low off the OR/WA coast. This allows the trough to
amplify and send the colder air down sooner, probably Thu. ECMWF
shears the energy out with zonal flow over the our region through
early Fri. One difference from prev night is the ECMWF now does
amplify the L/W trough late Fri finally sending the cold air south
for the weekend. The GFS quickly tries to moderate with a rather
warm start to the weekend. Like yesterday confidence is very low and
will use a blend of the models. Either way decently cold air will be
on the way at some point later this week. One thing to note if the
ECMWF is right like previous forecaster mentioned there could be a
threat of some wintry precip, sleet/graupel of possibly freezing
rain. This will remain out of the forecast for now until the models
can get a better handle on all of the Pac energy coming in. /CAB/
&&
.AVIATION... Active weather will continue for this TAF forecast
period with a mixture of low ceilings and areas of fog resulting in
generally MVFR to IFR category conditions through the period.
Scattered showers will likely redevelop and impact the terminals
overnight and early today. More significant convection is expected
this afternoon as a vigorous short wave trough moves across the
lower Mississippi Valley and a cold front pushes into the region.
/11/
&&
.MARINE...
An upper level trough and associated surface trough are quickly
moving eastward across central Texas. The local pressure gradient is
beginning to tighten. Winds are slowly rising in response to the
change and will continue to do so today. Thinking winds will reach
around 20 knots close to sunrise and remain there or slightly above
throughout the day. Therefore, will be issuing a small craft
advisory for all coastal waters. A weak frontal boundary will swing
through later this afternoon and evening. Winds behind the boundary
likely not as strong as pre-frontal, so going with just an exercise
caution headline tonight. Offshore winds will generally persist
Tuesday with reinforcing high pressure Wednesday morning. Expect
this flow regime to continue until Friday, when the surface ridge
finally slides east. Confidence in this extended portion of the
forecast is below normal as the ECMWF is a few days behind the GFS
with the reinforcing front. /MEFFER/
&&
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Enhanced risk of severe weather Today.
Small Craft Advisory
Some area rivers have/will reach minor flood stages.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 57 72 50 / 100 30 10 0
BTR 74 55 73 51 / 90 20 0 0
ASD 73 59 72 53 / 100 30 0 0
MSY 75 59 73 54 / 90 20 0 0
GPT 70 60 71 54 / 100 30 0 0
PQL 71 59 71 53 / 100 40 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-040-046>050-
056>065-071-072.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ530-532-
534-536-538-550-552-555-557-570-572-575-577.
MS...Flood Watch through this evening for MSZ068>071-077-080>082.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ532-534-
536-538-550-552-555-557-570-572-575-577.
&&
SHORT/LONG TERM: CAB
AVIATION/MARINE: MEFFERHazardous weather outlook, Jan 2, 11:26 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NEW ORLEANS LA 1126 AM CST MON JAN 2 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-030530- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON LOUISIANA FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE- WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION- ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES- UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1126 AM CST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED THREAT OF SEVERE WEATHER TODAY ACROSS MOST OF SOUTHEAST LOUISIANA...COASTAL AND SOUTHWESTERN MISSISSIPPI. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS AND HAIL...BUT A FEW TORNADOES WILL ALSO BE POSSIBLE. A TORNADO WATCH WILL BE IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA...SOUTHERN MISSISSIPPI...AS WELL AS THE TIDAL LAKES AND SOUNDS UNTIL 8 PM CST. A SMALL CRAFT ADVISORY IS IN EFFECT TODAY ACROSS THE GULF COASTAL WATERS FOR HAZARDOUS WINDS AND SEAS. A FLOOD WATCH REMAINS IN EFFECT AS ADDITIONAL RAIN WILL QUICKLY LEAD TO RUNOFF. THE MAIN IMPACT WILL BE WATER PONDING ON ROADS...FULL DITCHES AND CANALS, AND SOME RIVERS REACHING FLOOD STAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING OF SOME AREAL RIVERS WILL CONTINUE. PLEASE SEE RIVER STATEMENTS FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Jan 2, 10:21 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1021 AM CST MON JAN 2 2017
LAZ069-021715-
Lower Plaquemines-
1021 AM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...
At 1021 AM CST, a strong thunderstorm was located 20 miles south of
Venice, or 44 miles southeast of Port Sulphur, moving north at 20
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Boothville, Venice and Boothville-venice.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2911 8938 2905 8933 2915 8927 2915 8939
2912 8933 2911 8932 2911 8936 2910 8935
2922 8948 2938 8935 2926 8912 2912 8923
2918 8909 2902 8917 2903 8917 2908 8923
2898 8935
TIME...MOT...LOC 1621Z 187DEG 19KT 2899 8926
24/RRSpecial weather statement, Jan 2, 10:27 AM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1027 AM CST MON JAN 2 2017
LAZ040-058-072-021715-
Southern Tangipahoa-St. Tammany-St. John The Baptist-
1027 AM CST MON JAN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY...
SOUTHEASTERN TANGIPAHOA AND NORTHEASTERN ST. JOHN THE BAPTIST
PARISHES...
At 1025 AM CST, a strong thunderstorm was located 9 miles north of
Laplace, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Strong rotation was indicated with this storm over Lake Maurepas
where a waterspout is likely occurring. If this rotation is
sustained...a tornado may be possible near Ponchatoula and along I-
55 between Ponchatoula and Ruddock.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3060 9025 3039 9020 3035 9026 3024 9035
3020 9042 3016 9043 3010 9042 3009 9043
3021 9059 3023 9057 3021 9058 3017 9053
3017 9048 3022 9044 3029 9040 3030 9043
3031 9042 3034 9047
TIME...MOT...LOC 1625Z 221DEG 25KT 3021 9046
24/RRSpecial weather statement, Jan 2, 11:35 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1135 AM CST MON JAN 2 2017
LAZ034-035-MSZ068-021930-
West Feliciana-Pointe Coupee-Wilkinson-
1135 AM CST MON JAN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...POINTE
COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...
At 1133 AM CST, radar indicated strong thunderstorms were located
along a line extending from Marksville to Eunice. Movement was
northeast at 25 mph.
Winds in excess of 40 mph are possible with these storms before 1 pm.
Locations impacted include...
New Roads, St. Francisville, Centreville, Livonia, Maringouin,
Woodville, Fordoche, Morganza, Wakefield, Lottie, Dolorosa,
Batchelor, Erwinville, Fort Adams, Lettsworth, Spillman and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 800 PM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 3133 9110 3128 9106 3100 9106 3100 9118
3057 9137 3051 9142 3048 9156 3050 9175
3071 9173 3086 9182 3098 9180 3104 9172
3104 9165 3097 9166 3103 9157 3113 9163
3123 9157 3124 9148 3132 9146 3137 9123
TIME...MOT...LOC 1733Z 246DEG 20KT 3140 9191 3043 9241
24/RRSpecial weather statement, Jan 2, 12:55 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST MON JAN 2 2017
LAZ034>037-046>050-056-071-MSZ068>070-022030-
East Feliciana-Pointe Coupee-East Baton Rouge-Livingston-West
Feliciana-Northern Tangipahoa-Iberville-St. Helena-Assumption-West
Baton Rouge-Ascension-Amite-Wilkinson-Pike-
1255 PM CST MON JAN 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ASSUMPTION...IBERVILLE...NORTHWESTERN TANGIPAHOA...NORTHWESTERN
LIVINGSTON...WEST BATON ROUGE...SOUTHEASTERN WEST FELICIANA...
SOUTHEASTERN POINTE COUPEE...ST. HELENA...EAST BATON ROUGE...EAST
FELICIANA AND WESTERN ASCENSION PARISHES...AMITE...SOUTHEASTERN
WILKINSON AND NORTHWESTERN PIKE COUNTIES...
At 1254 PM CST, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Gloster to Lake Fausse
Pointe. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Mccomb, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Jackson, Clinton, Liberty,
Greensburg, Oak Hills Place, St. Gabriel, Walker, Addis, Brusly,
Magnolia and Kentwood.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 800 PM CST for southeastern
Louisiana...and southern Mississippi.
LAT...LON 2983 9113 2985 9118 2999 9126 3004 9122
3005 9137 3010 9138 3010 9146 3023 9148
3025 9157 3029 9160 3135 9102 3135 9028
TIME...MOT...LOC 1854Z 275DEG 16KT 3132 9097 3003 9168
24/RRThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Slidell Radar S, LA (KSIL), 12:00Z
7.3 hours before the tornado, 141 km from the path. January 2, 2017.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 211 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.0
- 0-3 km lapse rate
- 4.1 K/km
Slidell Radar S, LA (KSIL), 00:00Z
4.7 hours after it, 141 km from the path. January 3, 2017.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -116 J/kg
- Surface CAPE
- 32 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Mccomb/Lewis Field (MCB), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of January 2, 2017
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 2 | 9:03 AM CST | EF1 | Jasper, TX | 2.5 | 100 | $30,000 | ||
| January 2 | 9:44 AM CST | EF1 | Newton, TX | 2.6 | 100 | $30,000 | ||
| January 2 | 10:06 AM CST | EF1 | Beauregard Parish, LA | 0.3 | 20 | $25,000 | ||
| January 2 | 10:17 AM CST | EF1 | Beauregard Parish, LA | 1.2 | 50 | $50,000 | ||
| January 2 | 10:30 AM CST | EF1 | Beauregard Parish, LA | 4.6 | 100 | $20,000 | ||
| January 2 | 10:30 AM CST | EF1 | Beauregard Parish, LA | 2.7 | 100 | $150,000 | ||
| January 2 | 10:50 AM CST | EF1 | Tangipahoa Parish, LA | 4.7 | 200 | |||
| January 2 | 11:06 AM CST | EF1 | Rapides Parish, LA | 0.5 | 50 | $50,000 | ||
| January 2 | 11:30 AM CST | EF0 | Evangeline Parish, LA | 0.5 | 25 | $75,000 | ||
| January 2 | 11:31 AM CST | EF1 | Rapides Parish, LA | 1.4 | 100 | $250,000 | ||
| January 2 | 11:44 AM CST | EF1 | Avoyelles Parish, LA | 1.6 | 200 | $1.0 million | ||
| January 2 | 11:47 AM CST | EF1 | Avoyelles Parish, LA | 2.8 | 200 | $1.0 million | ||
| January 2 | 11:51 AM CST | EF1 | Avoyelles Parish, LA | 1.1 | 200 | $2.5 million | ||
| January 2 | 1:02 PM CST | EF0 | Jefferson, MS | 3.9 | 250 | $50,000 | ||
| January 2 | 1:14 PM CST | EF1 | Claiborne, MS | 5.6 | 200 | $40,000 | ||
| January 2 | 1:21 PM CST | EF1 | Lincoln, MS | 6.8 | 300 | $425,000 | ||
| January 2 | 1:23 PM CST | EF1 | Amite, MS | 5.8 | 150 | |||
| January 2 | 1:45 PM CST | EF1 | Tangipahoa Parish, LA | 0.1 | 75 | |||
| January 2 | 1:49 PM CST | EF1 | Pike, MS | 10.0 | 75 | |||
| January 2 | 2:02 PM CST | EF1 | Simpson, MS | 9.4 | 400 | $200,000 | ||
| January 2 | 2:21 PM CST | EF2 | Covington, MS | 4.2 | 300 | $100,000 | ||
| January 2 | 2:43 PM CST | EF0 | Saint Tammany Parish, LA | 1.7 | 30 | |||
| January 2 | 2:43 PM CST | EF1 | Smith, MS | 3.9 | 275 | $110,000 | ||
| January 2 | 2:51 PM CST | EF0 | Pearl River, MS | 1.4 | 50 | |||
| January 2 | 2:52 PM CST | EF1 | Lamar, MS | 8.4 | 225 | $80,000 | ||
| January 2 | 3:28 PM CST | EF0 | Lauderdale, MS | 1.5 | 75 | $20,000 | ||
| January 2 | 4:24 PM CST | EF1 | Bullock, AL | 3.4 | 485 | |||
| January 2 | 5:58 PM EST | EF1 | Stewart, GA | 0.6 | 200 | $60,000 | ||
| January 2 | 7:35 PM CST | EF2 | Houston, AL | 7.8 | 500 | $550,000 | ||
| January 2 | 7:46 PM CST | EF1 | Houston, AL | 2.5 | 200 | $100,000 | ||
| January 2 | 9:12 PM EST | EF2 | Early, GA | 4.3 | 400 | $500,000 | ||
| January 2 | 9:14 PM EST | EF1 | Seminole, GA | 3.7 | 600 | $250,000 | ||
| January 2 | 9:18 PM EST | EF2 | Early, GA | 10.9 | 1,000 | $500,000 | ||
| January 2 | 9:34 PM EST | EF2 | Early, GA | 4.4 | 500 | $100,000 | ||
| January 2 | 9:41 PM EST | EF1 | Miller, GA | 9.9 | 1,000 | $50,000 | ||
| January 2 | 9:52 PM EST | EF0 | Calhoun, GA | 0.7 | 400 | $250,000 | ||
| January 2 | 10:08 PM EST | EF1 | Mitchell, GA | 4.0 | 200 | $100,000 | ||
| January 2 | 10:32 PM EST | EF1 | Worth, GA | 8.9 | 600 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.